Skip to main content

Hi there!

I'm new here so hoping I did this right! I'm hoping I can get some advice as this seems to be becoming a very real issue for me! I had my reversal surgery in December and still go to the bathroom up to 10 times a day currently but find when I do my bowel movements are extremely watery still! I have tried adding in electrolyte powders and more salt into my diet but I've been experiencing so many issues with feeling dizzy and severe headaches almost every day which is becoming so frustrating! Has anyone else dealt with this? I'm almost positive it has to be dehydration based on the colour of my urine - my doctor put my on a new medication for treating severe migraines but even that hasn't really seemed to do much, any help or advice would be greatly appreciated! 

Original Post

Replies sorted oldest to newest

I'd try Scott's suggestion first if you haven't yet. For whatever reason(s), my doctor and I have found it very hard to control my dehydration, which leads to hypokalemia (low potassium).

We've tried dietary fixes to no avail, so I take prescription potassium. The powder, not pills, which I don't absorb as well. The taste leaves something to be desired but it has been a lot more effective than the alternatives at keeping me from needing IV fluids. If your doctor hasn't run any dehydration-related labs, that might point you both in the right direction.

Hi Iona, 

I know how hard this is and it is way too early to expect your pouch to have adapted yet but there are things that can help along with Scott's answer.

What is your diet like? What is your eating pattern like? 

Is it 100% watery all of the time of sporadically only?

Your biology is trying to get used to its new plumbing and its functions so you will require around 6-12 months of adaptation but this dehydration is very worrying. 

Do you eat bananas? Peanut butter? Try boiled and freshly mashed potatoes with olive oil and sea salt...it is my go-to recipe for liquid output (when I do not want it to be liquidy...K pouch here)...

Certain foods will help and others will complicate the problem...I know that the Brat diet suggests rice and white bread toast but you may wish to try whole-wheat toast or English muffins, it seems to absorb the excess liquid better (at least in my case)...I never use margarine but only pure butter (vitamin A).

Charcoal is an old-fashioned recipe to combat severe diarrhea...you can buy it in tablet form at the pharmacy or just 'burn some toast' (my dad's recipe when I was a kid...I developed a taste for it, since then!).

If you can find it (and this may sound yucky) but get plain, flavorless jello or lime-flavored and make it into a salty snack using lemon, salt, mint (mojito-flavored????) and use only 1/2 of the liquid to make it or find other flavors that can go with salty flavors...it makes it easier to keep up the sodium and the potassium if you use the right ingredients...and keep it handy.

Have you tried eating dates? Majoule Dates are big and meaty dates and for some reason, they seem to thicken-up output really well, a full of minerals and taste yummy...and make a good dessert.

I hope that your output slows down...

Sharon

@Iona posted:

Hi there!

I'm new here so hoping I did this right! I'm hoping I can get some advice as this seems to be becoming a very real issue for me! I had my reversal surgery in December and still go to the bathroom up to 10 times a day currently but find when I do my bowel movements are extremely watery still! I have tried adding in electrolyte powders and more salt into my diet but I've been experiencing so many issues with feeling dizzy and severe headaches almost every day which is becoming so frustrating! Has anyone else dealt with this? I'm almost positive it has to be dehydration based on the colour of my urine - my doctor put my on a new medication for treating severe migraines but even that hasn't really seemed to do much, any help or advice would be greatly appreciated! 

Are you doing better with hydration???

What medication did they put you on for severe migraines?  I get them also and would love to know if it is working for you.   I hope you are feeling better also.  My GI doctor said I will always be dehydrated from here on out.  But I drink as much Smart water as I can.  I do drink the generic of the Smart water.  My husband said I will start drinking that since I will always have problems.  So we do anything I can to help keep it under control.  

@grandmaof1 posted:

What medication did they put you on for severe migraines?  I get them also and would love to know if it is working for you.   I hope you are feeling better also.  My GI doctor said I will always be dehydrated from here on out.  But I drink as much Smart water as I can.  I do drink the generic of the Smart water.  My husband said I will start drinking that since I will always have problems.  So we do anything I can to help keep it under control.  

Sometimes migraines come from dehydration so I am not sure if it will clear up. When I get migraines, I take Naproxen. It does wonders but J-pouchers are not suppose to take it because it can irritate the pouch, I do take it with food and that helps. I am not sure if that completely eradicates any side effects with the pouch though. That is the only thing that works for me though. 

@Doug K posted:

Dehydration is a problem for me as well.  I have tried some powders like “liquid IV” and “Drip Drip”.  It helped me.

Is it actually dehydration.

Are you associating symptoms fatigue with dehydration.

The easiest method of monitoring hydration levels is by the colour of the urine and how often you pee during the day.

Ideally urine should be a pale gold/straw like colour and you should be pee’ing, no less than 3 x per day.

I find symptoms that I’ve always associated wit’h dehydration, such as fatigue/tiredness, headaches and lack of enthusiasm, are quite possibly, either a salt or sodium deficiency; I think, more sodium; as I eat lots of potassium containing foods.

Try increasing your salt intake. especially if suffering from a headache; see if doing so makes any difference.

Last edited by strange

Add Reply

Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×
Link copied to your clipboard.
×